High Wind, Harding
- When
- January 24, 10:00 AM MST to 5:00 PM MST
- Where
- Harding forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Strong northwest winds developed during the late morning and afternoon behind the passage of a low pressure system and cold front. Sustained winds of 30 to 45 mph and gusts to 70 mph were recorded across portions of northwestern and west central South Dakota.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong northwest winds developed during the late morning and afternoon behind the passage of a low pressure system and cold front. Sustained winds of 30 to 45 mph and gusts to 70 mph were recorded across portions of northwestern and west central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 24, 4:30 AM MST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
430 AM MST SAT JAN 24 2015
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 229 AM MST SAT JAN 24 2015
09Z SURFACE ANALYSIS HAD LOW PRESSURE OVER CENTRAL AB WITH TROUGH
INTO EASTERN WY AND COOL FRONT INTO NORTHWEST MT. SHORTWAVE ENERGY
NOTED ON WATER VAPOUR OVER CENTRAL BC...MOVING SWIFTLY SOUTHEAST
ON 130KT JET STREAK CRASHING ONSHORE OVER SOUTHWEST CANADA. THIS
WAVE WILL BLAST INTO EASTERN SD THIS EVENING WITH THE SURFACE LOW
DROPPING INTO EASTERN ND. SYNOPTIC FORCING AHEAD OF SHORTWAVE WILL
TAP INTO LIMITED MOISTURE AND PRODUCE A BAND OF -SHRASN THIS
MORNING ACROSS PORTIONS OF THE CWA...PARTICULARLY OVER NORTHWEST
SD. ACTIVITY WILL WANE THIS AFTERNOON ON THE PLAINS AS SUBSIDENCE
KICKS IN BEHIND SHORTWAVE/COOL FRONT. EXCEPTION WILL BE OVER THE
NORTHERN BLACK HILLS WHERE UPSLOPE ENHANCEMENT MAY OCCUR. SNOW
AMOUNTS TOUGH GIVEN RATHER WARM BOUNDARY LAYER. MAIN STORY WILL BE
GRADIENT ASSOCIATED WITH THE SYSTEM THIS AFTERNOON. 850MB WINDS
REACH 50KTS FROM K2WX TO KRAP WITH WELL MIXED BOUNDARY LAYER THIS
AFTERNOON. COLD AIR ADVECTION/ISALLOBARIC FORCING NOT THAT
GREAT...BUT THINK SUBSIDENCE/MIXING WILL OVERCOME TO RESULT IN A
HIGH WIND WARNING WINDS IN THE AFOREMENTIONED CORRIDOR. WILL ALSO
EXPAND CURRENT WIND ADVISORY TO COVER ADDITIONAL PORTIONS OF THE
SD PLAINS PER LATEST GUIDANCE. TEMPERATURES WILL MILD FOR THIS
TIME OF YEAR.
TONIGHT/SUNDAY...SUBSIDENCE WILL DOMINATE THE WEATHER EXCEPT OVER
THE FAR WEST WHERE WEAK FORCING ASSOCIATED WITH SURFACE-800MB
BAROCLINIC ZONE MAY PRODUCE A FEW SHOWERS. TEMPERATURES WILL BE
5-10F ABOVE NORMAL ON AVERAGE.
.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 229 AM MST SAT JAN 24 2015
MEDIUM RANGE MODELS STILL IN AGREEMENT ON AN UPPER LEVEL RIDGE
MOVING EAST ACROSS THE ROCKIES EARLY NEXT WEEK AND FLATTENING OUT
ACROSS THE PLAINS MIDWEEK. VERY MILD AIR WILL BE IN PLACE FOR
MONDAY AND TUESDAY...WITH HIGHS IN THE 50S AND LOWER 60S...WARMEST
OVER THE EASTERN SLOPES OF THE BLACK HILLS. AS THE RIDGE BREAKS
DOWN DURING MIDWEEK...SHORTWAVE ENERGY WILL PUSH THROUGH...BRINGING
INCREASING CLOUDS AND COOLER AIR FOR THE LATTER PART OF THE WEEK.
MODELS DIVERGE SOME TOWARD THE END OF THE FORECAST PERIOD...WITH
GFS SHOWING A STRONGER SHORTWAVE PASSING THROUGH FRIDAY AND FRIDAY
NIGHT. THIS WOULD BRING A CHANCE FOR SNOW AND ANOTHER SHOT OF
COLDER AIR FOR NEXT WEEKEND.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING
ISSUED AT 430 AM MST SAT JAN 24 2015
STRONG NORTHWESTERLY WINDS WILL DEVELOP ACROSS THE SD PLAINS THIS
MORNING AND AFTERNOON AS A COOL FRONT CROSSES THE REGION. THE
STRONGEST WINDS WILL GENERALLY BE FROM K2WX TO KRAP...WHERE SOME
GUSTS TO NEAR 50 KT ARE EXPECTED LATE THIS MORNING AND EARLY
AFTERNOON. ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS CAN BE
EXPECTED TODAY. AREAS OF MVFR CONDITIONS ARE POSSIBLE OVER
NORTHEAST WY...THE BLACK HILLS...AND NORTHWEST SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM NOON MST /1 PM CST/ TODAY TO 7 PM MST /8 PM
CST/ THIS EVENING FOR SDZ030-042>044-046-047-074.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR SDZ001-002-012-013-026-031-072-073.
WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR SDZ014-025-032.
WY...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR WYZ071.
&&
SHORT TERM...HELGESON
LONG TERM...26
AVIATION...26HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 411 AM MST SAT JAN 24 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 411 AM MST SAT JAN 24 2015 /511 AM CST SAT JAN 24 2015/ ...HIGH WIND WARNING FROM LATE THIS MORNING THROUGH EARLY THIS EVENING FOR PORTIONS OF NORTHWEST SOUTH DAKOTA... ...WIND ADVISORY FROM LATE THIS MORNING THROUGH EARLY THIS EVENING FOR PORTIONS OF WEST CENTRAL INTO SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL DEVELOP TODAY AND DIMINISH THIS AFTERNOON. SPEEDS WILL REACH 20 TO 45 MPH WITH GUSTS FROM 45 TO 60 MPH AT TIMES...ESPECIALLY OVER NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RECORD HIGH TEMPERATURES ARE WITHIN REACH MONDAY AND TUESDAY ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551605, 551609, 551610, 551611, 551606, 551607, 551608.